Skip to main content
Log in

Noetherian rings of polynomial functions on Abelian groups

Aequationes mathematicae Aims and scope Submit manuscript

Cite this article


Polynomial functions on Abelian groups play a basic role in the theory of functional equations and spectral analysis. In this paper we investigate the ring-structure of polynomial functions on topological Abelian groups. We show that polynomial functions form a Noetherian ring if and only if the linear space of continuous homomorphisms of the group into the additive group of complex numbers is finite dimensional. In the case of discrete Abelian groups this is equivalent to the presence of spectral synthesis.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions


  1. Choczewski, B.: Proceedings of the II international conference on functional equations and inequalities, June 22–27, 1987, Szczawnica (Poland). In: Z. Moszner (ed.) Rocznik Nauk.-Dydakt. WSP w Krakowie 115. Prace Mat. 12, 163–234 (1987)

  2. Djokovič D.Z.: A representation theorem for (X 1 − 1)(X 2 − 1) . . . (X n − 1) and its applications. Ann. Polon. Math. 22, 189–198 (1969)

    MathSciNet  MATH  Google Scholar 

  3. Laczkovich M.: Polynomial mappings on Abelian groups. Aequationes Math. 68(3), 177–199 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  4. Laczkovich M., Székelyhidi G.: Harmonic analysis on discrete Abelian groups. Proc. Am. Math. Soc. 133(6), 1581–1586 (2005)

    Article  MATH  Google Scholar 

  5. Laczkovich M., Székelyhidi L.: Spectral synthesis on discrete Abelian groups. Math. Proc. Camb. Phil. Soc. 143(01), 103–120 (2007)

    Article  MATH  Google Scholar 

  6. Mazur S., Orlicz W.: Grundlegende Eigenschaften der polynomischen Operationen I., II. Studia Math. 5(50–68), 179–189 (1934)

    MATH  Google Scholar 

  7. Székelyhidi L.: Convolution type functional equations on topological Abelian groups. World Scientific Publishing Co. Inc., Teaneck (1991)

    Book  MATH  Google Scholar 

  8. Székelyhidi L.: The failure of spectral synthesis on some types of discrete Abelian groups. J. Math. Anal. Appl. 291, 757–763 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  9. Székelyhidi L.: Polynomial functions and spectral synthesis. Aequationes Math. 70(1–2), 122–130 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  10. Székelyhidi L.: Discrete spectral synthesis and its applications. In: Springer Monographs in Mathematics. Springer, Dordrecht (2006)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to László Székelyhidi.

Additional information

The research was supported by the Hungarian National Foundation for Scientific Research (OTKA), Grant No. NK-81402.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Székelyhidi, L. Noetherian rings of polynomial functions on Abelian groups. Aequat. Math. 84, 41–50 (2012).

Download citation

  • Received:

  • Published:

  • Issue Date:

  • DOI:

Mathematics Subject Classification (2000)